Kansas, 2013Hail and Damaging Winds in Kansas, July 9, 2013
July 9, 2013 · NWS ICT · 6 events in 4 counties and zones
A cold front pushed into Central Kansas on the afternoon of July 9th, 2013. a hot and humid airmass was located just to the south of it, to produce scattered thunderstorms across portions of Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into Central Kansas on the afternoon of July 9th, 2013. As this cold front approached...a hot and humid airmass was located just to the south of it, to produce scattered thunderstorms across portions of Central Kansas. A few elevated supercells developed along Interstate 70 across Lincoln, and Russell counties. The storms produced some isolated reports of damaging wind and a few large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 5:54 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 9, 5:54 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT TUE JUL 9 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 216 PM CDT TUE JUL 9 2013
THE MAIN ISSUE WITH THIS PACKAGE WILL BE THE CHANCES FOR
PRECIPITATION TONIGHT THROUGH THURSDAY MORNING.
TONIGHT...
RAIN CHANCES...THE SURFACE COOL FRONT SLOWLY MOVES TO THE SOUTHEAST
OVERNIGHT. THE GFS AND NAM SOLUTIONS ARE VERY DIFFERENT WITH THE
GENERATION OF PRECIPITATION. WITH THIS BEING JULY...I WILL OPT FOR
THE DRYER NAM SOLUTION BUT MAY HEDGE JUST A BIT TOWARDS THE GFS.
THE BEST FORCING OVERNIGHT SEEMS TO BE RELEGATED TO A SALINA TO
EUREKA CORRIDOR. THIS FORCING IS ALOFT AND JUST AHEAD OF THE
BOUNDARY. THE SURFACE CONVERGENCE SEEMS LIMITED AT THIS TIME. SO I
WILL TREND THE CHANCES FOR PRECIPITATION TO FOLLOW THIS PVA BULLS
EYE OVERNIGHT. I DID ALSO NOTICE A LITTLE BIT OF ISENTROPIC LIFT
ALONG THIS REGION.
TEMPS...WITH A SLOWER PROGRESSION TO THE SURFACE COOL FRONT...THE
LOWS TONIGHT WILL REMAIN IN THE MIDDLE 70S WITH MUGGY CONDITIONS. A
SLIGHT CHANCE FOR A REPRIEVE MAY OCCUR TO THE NORTH OF I70 TOWARDS
MORNING.WILL BE THE HEAT ON TUESDAY AND PRECIPITATION CHANCES
TUESDAY THROUGH WEDNESDAY.
WEDNESDAY...
THE COOL FRONT CONTINUES TO SLOWLY DROP SE AND SITUATE ITSELF ALONG
THE KS/OK LINE. MIGHT BE A BIT TO LATE THOUGH FOR TEMPERATURES...AS
READINGS MAY CREEP INTO THE UPPER 90S OR LOWER 100S BEFORE FROPA.
LATE WEDNESDAY AND OVERNIGHT...MAY POSE THE BEST CHANCE FOR
PRECIPITATION ACROSS THE AREA. DECENT PVA WILL EXIST ALONG WITH
SOME MINOR ISENTROPIC LIFT. THE NAM IS PAINTING A PRETTY GOOD BLOB
OF RAIN ACROSS MUCH OF THE FORECAST AREA. THE BEST LOCATION LOOKS TO
BE ALONG A THE SALINA TO INDEPENDENCE TRACK. I WILL TREND
PRECIPITATION CHANCES ACCORDINGLY.
THURSDAY...
A FEW LINGERING SHOWERS MAY BE AROUND EARLY IN THE MORNING. LATER IN
THE DAY LOOKS TO BE DRY. THE NICE PART WILL BE THE
TEMPERATURES...AS THEY RETURN TO A MORE SEASONABLE READING IF NOT
JUST BELOW.
.LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 216 PM CDT TUE
JUL 9 2013
DRY CONDITIONS ARE EXPECTED THROUGHOUT THIS PERIOD.
FRIDAY AND SATURDAY...HIGH PRESSURE REMAINS IN CONTROL OF THE
EASTERN SECTIONS WHILE A BOUNDARY EXTENDS ALONG THE KS/CO BORDER.
THE GRADIENT PACKS DOWN A BIT TIGHTER AND SSW WINDS OF 10 TO 15 MPH
START TO ADVECT WARMER TEMPS INTO THE AREA. HIGHS ON BOTH DAYS WILL
CREEP BACK INTO THE LOWER 100S TO THE WEST OF HIGHWAY 14 WITH MIDDLE
90S ELSEWHERE.
SUNDAY...
THE WARMER TEMPERATURES AT H8 SLIDE BACK TO THE WEST A BIT AND WHICH
WILL KEEP OUR SURFACE TEMPS IN CHECK A BIT AND MORE SEASONAL. ALL
AREAS ARE EXPECTED TO HOVER AROUND 95...GIVE OR TAKE A COUPLE
DEGREES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 644 PM CDT TUE JUL 9 2013
JUST LIKE THE LAST FEW NIGHTS THE MAIN AVIATION CONCERN WILL BE
CONVECTIVE TRENDS.
STORMS DEVELOPED ALONG THE WEAK FRONT THIS AFTERNOON OVER WEST-
CENTRAL KS WITH THIS ACTIVITY TRACKING EAST INTO THE EARLY EVENING
HOURS. THROUGH 06Z...CENTRAL KS(KRSL-KSLN) WILL HAVE THE BEST
CHANCE TO BE IMPACTED BY THESE STORMS. CONFIDENCE IN THE AREAL
COVERAGE OF STORMS DECREASES AFTER 06Z AS THE FRONT SLOWLY WORKS
SOUTH. FOR NOW WILL RUN WITH SOME VCTS AT KHUT AND KICT LATER
TONIGHT. WOULD EXPECT AT LEAST SOME ISO ACTIVITY ALONG THE FRONT
OVER SOUTHERN KS WED AFTERNOON. HOWEVER WITH LACK OF STRONG
CONVERGENCE OR UPPER SUPPORT...CURRENTLY HAVE LOW CONFIDENCE IN
HOW WIDESPREAD THIS ACTIVITY WILL BE.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 97 71 92 / 20 20 20 20
HUTCHINSON 74 96 70 92 / 30 20 20 20
NEWTON 75 96 69 91 / 30 30 20 20
ELDORADO 76 96 69 90 / 30 30 20 20
WINFIELD-KWLD 76 98 72 93 / 20 20 20 20
RUSSELL 72 94 68 93 / 30 20 20 10
GREAT BEND 72 95 69 93 / 30 20 20 10
SALINA 73 94 69 92 / 30 20 20 20
MCPHERSON 74 95 69 92 / 30 20 20 20
COFFEYVILLE 74 96 71 91 / 30 30 30 20
CHANUTE 75 95 70 89 / 30 30 30 20
IOLA 74 95 69 88 / 30 30 30 20
PARSONS-KPPF 74 95 71 90 / 30 30 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jul 9, 7:06 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT TUE JUL 9 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
806 PM CDT TUE JUL 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR SOUTH CENTRAL AND
ESPECIALLY CENTRAL KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING 50 TO 60 MPH WINDS AND DIME SIZE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT INDICES OF 100 TO 104 ARE POSSIBLE IN AREAS PRIMARILY ALONG
AND SOUTH OF HIGHWAY 400 WEDNESDAY AFTERNOON WITH ONE FINDING THE
SLIGHTLY HIGHER VALUES ALONG THE OKLAHOMA BORDER.
SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER ALL AREAS WEDNESDAY
AND WEDNESDAY NIGHT WITH A FEW THUNDERSTORMS CONTINUING OVER
PRIMARILY CENTRAL AND SOUTH-CENTRAL KANSAS THURSDAY AND THURSDAY
NIGHT. THESE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE.
HEAT INDICES MAY REACH AROUND 100 ALONG AND WEST OF I-135 FRIDAY
AND SATURDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
In the hours before
Special weather statement, Jul 9, 6:21 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE JUL 9 2013
KSZ047-100045-
BARTON-
721 PM CDT TUE JUL 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN BARTON COUNTY...
AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF PAWNEE
ROCK...TO 6 MILES SOUTHEAST OF GREAT BEND...MOVING EAST TO SOUTHEAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GALATIA OVER
NORTHWEST BARTON COUNTY...ALSO MOVING EAST TO SOUTHEAST.
PEA SIZE HAIL...WINDS TO 55 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS
ARE LIKELY WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. FURTHERMORE...THESE STORMS ARE PRODUCING LOCALLY VERY HEAVY
RAIN. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.
&&
LAT...LON 3842 9904 3856 9878 3825 9852 3825 9898
3826 9902 3829 9905
TIME...MOT...LOC 0012Z 283DEG 10KT 3834 9894 3829 9874
KLEINSASSERSpecial weather statement, Jul 9, 6:34 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT TUE JUL 9 2013
KSZ047-100100-
BARTON-
734 PM CDT TUE JUL 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST BARTON COUNTY...
AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GALATIA...OR 16 MILES SOUTH OF
RUSSELL...AND MOVING EAST TO SOUTHEAST AT 15 MPH.
PEA TO DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3869 9903 3870 9870 3869 9866 3853 9877
3858 9904
TIME...MOT...LOC 0034Z 279DEG 12KT 3866 9890
KLEINSASSERSpecial weather statement, Jul 9, 6:44 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT TUE JUL 9 2013
KSZ032-100115-
RUSSELL-
744 PM CDT TUE JUL 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THE SOUTHERN HALF OF RUSSELL COUNTY...
AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES SOUTHEAST OF
RUSSELL...AND MOVING EAST TO SOUTHEAST AT 15 MPH. ANOTHER CLUSTER OF
STRONG THUNDERSTORMS WAS LOCATED NEAR MILBERGER OVER SOUTHWEST
RUSSELL COUNTY...ALSO MOVING EAST TO SOUTHEAST.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH LOCALLY VERY HEAVY RAIN.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3894 9896 3891 9848 3870 9849 3870 9901
TIME...MOT...LOC 0043Z 282DEG 13KT 3883 9871
KLEINSASSER
Special weather statement, Jul 9, 6:54 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT TUE JUL 9 2013
KSZ048-100130-
ELLSWORTH-
754 PM CDT TUE JUL 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH COUNTY...
AT 749 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM JUST NORTH OF ELLSWORTH...MOVING EAST TO
SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3883 9793 3868 9793 3860 9796 3871 9832
3887 9826 3887 9820
TIME...MOT...LOC 0053Z 287DEG 12KT 3877 9817
KLEINSASSERSpecial weather statement, Jul 9, 7:08 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT TUE JUL 9 2013
KSZ048-100130-
ELLSWORTH-
808 PM CDT TUE JUL 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN ELLSWORTH COUNTY...
AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ELLSWORTH...MOVING EAST
TO SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH LOCALLY VERY HEAVY RAINFALL.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3886 9793 3864 9793 3870 9830 3887 9829
3887 9817
TIME...MOT...LOC 0108Z 278DEG 11KT 3877 9814
KLEINSASSERSpecial weather statement, Jul 9, 7:11 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT TUE JUL 9 2013
KSZ032-100135-
RUSSELL-
811 PM CDT TUE JUL 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST RUSSELL COUNTY...
AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BUNKER HILL...OR 12 MILES
NORTHEAST OF RUSSELL...AND MOVING EAST TO SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH LOCALLY VERY HEAVY RAINFALL.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3905 9849 3883 9849 3887 9877 3903 9874
3906 9873
TIME...MOT...LOC 0110Z 278DEG 12KT 3896 9863
KLEINSASSERThunderstorm Wind, Ellsworth
- When
- July 9, 7:13 PM CST
- Where
- Ellsworth County, 7.1 mi NNE of Kanopolis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -98.120
The winds gusted to 50 to 60 mph. Some small tree limbs were knocked down.
Thunderstorm Wind, Reno
- When
- July 9, 7:30 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 37.960, -98.410
A large tree limb was knocked down from estimated wind gusts to 60 mph. The report was relayed via social media.
Hail, Lincoln
- When
- July 9, 7:35 PM CST
- Where
- Lincoln County, 0.87 mi SW of Sylvan Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -98.390
Thunderstorm Wind, Lincoln
- When
- July 9, 7:38 PM CST
- Where
- Lincoln County, 2.82 mi S of Sylvan Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -98.390
The winds were reported by a trained spotter.
Hail, Lincoln
- When
- July 9, 7:41 PM CST
- Where
- Lincoln County, 0.87 mi SW of Sylvan Grove
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.010, -98.390
Strong winds of 40 to 50 mph were also reported.
Thunderstorm Wind, Saline
- When
- July 9, 8:07 PM CST
- Where
- Saline County, Glendale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.870
Strong winds reported by a trained spotter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, July 9 to 10, 20131 death · $350,000 · 50 kt wind · 7 events
- Tornado and Hail in Nebraska, July 9, 2013$1.8 million · EF0 · 6 events
- Heat in Nebraska, July 9, 2013$2.0 million · 2 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$829,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 9 to 11, 2013$415,000 · 6 events
- Flash Flood and Hail in Arizona, July 9, 2013$301,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 9, 2013$140,000 · EF0 · 15 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$120,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 9, 2013$90,000 · 2.75 in hail · 11 events
- Excessive Heat in Oklahoma, July 9 to 10, 20135 injured · 1 event
- Flash Flood and Damaging Wind in Georgia, July 9, 2013$52,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in West Virginia, July 9, 2013$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470247, 470248, 470249, 470250, 470251, 470252.